Wyoming, 2020High Wind in Wyoming, November 5 to 6, 2020
November 5 to 6, 2020 · NWS CYS · 1 event in 1 county or zone
Wyoming Department of Transportation sensor at Arlington along Interstate 80 measured a reported wind gust of 60 mph. The measured gust only occurred for about eight minutes while the periods on Thursday the fifth covered with sustained winds reaching a max of 42 mph over the course an hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wyoming Department of Transportation sensor at Arlington along Interstate 80 measured a reported wind gust of 60 mph. The measured gust only occurred for about eight minutes while the periods on Thursday the fifth covered with sustained winds reaching a max of 42 mph over the course an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 5, 4:22 AM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Nov 5, 4:22 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
422 AM MST Thu Nov 5 2020
.SHORT TERM...(Today through Saturday)
Issued at 232 AM MST Thu Nov 5 2020
Another warm, dry and breezy day as the ridge axis transitions
across southeast Wyoming and the western Nebraska Panhandle.
Looking for temperatures to reach about 20 degrees above normal at
many locations with many records likely to be set once again.
Breezy and dry conditions will allow for near-critical fire
weather conditions to prevail - see further discussion in the fire
weather section below.
Winds increase tomorrow across areas west of the Laramie Range
as the prevailing winds turn southwest behind the ridge axis and
a deep upper level low digs into the Pacific Northwest. High
clouds, increasing from west to east, will be another hint of the
changing weather pattern as we look ahead to a period of moist and
cold conditions. Still, temperatures will remain above normal
ahead of the incoming cold front, scheduled to transition through
the region early Sunday. Because temperatures remain above normal
for this time of year as the first vorticity maximum passes
through the upper level flow, first periods of precipitation will
fall as rain at all elevations, however, by late Saturday, will
see the highest elevations across Carbon and Albany Counties
transition to a rain-snow mix, and then to snow. One to two inches
of snow accumulation will be possible across the Sierra Madres
and Snowy Mountains by sunrise Sunday.
.LONG TERM...(Sunday through Wednesday)
Issued at 232 AM MST Thu Nov 5 2020
Sunday...Considerably cooler in the wake of the passing Pacific cold
front. The initial shortwave trough aloft moves quickly across our
counties in the morning, producing scattered to numerous rain
showers at lower elevations and snow showers at higher elevations.
Lesser POPS in the afternoon in the wake of the shortwave trough
aloft passage. Quite windy based on progged low and mid level
gradients and cold air advection.
Monday...The main trough axis aloft moves overhead, with even colder
air, and helps to produce scattered snow showers, mainly across
southeast Wyoming and near the Colorado state line. Quite cold with
high temperatures only in the 30s, with 700 mb temperatures near
-8 Celsius.
Tuesday...The flow aloft becomes zonal, with temperatures still on
the cool side, though not as cold as Monday. It looks dry with
limited low and mid level moisture.
Wednesday...Continued cold with 700 mb temperatures only near
-7 Celsius. As the flow aloft backs to southwest ahead of the next
approaching trough, low and mid level moisture will increase
across our western counties west of Interstate 25, with a chance
of snow showers, mainly near the Snowy and Sierra Madre Ranges.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 421 AM MST Thu Nov 5 2020
VFR. Wind gusts to 30 knots until 01Z.
&&
.FIRE WEATHER...
Issued at 232 AM MST Thu Nov 5 2020
Near-critical fire weather conditions expected to continue both
today and Friday across portions of southeast Wyoming and the
western Nebraska Panhandle. Will get close across the Panhandle
today, though winds should hold below the threshold. Friday will
see the elevated conditions shift west towards Carbon County where
winds increase out of the southwest ahead of the approaching
system, though humidities will remain in the upper teens. Still on
track for a changing pattern with cooler temperatures and a
chance for rain/snow late Saturday into the beginning of next week.
&&
.CLIMATE...
Issued at 232 AM MST Thu Nov 5 2020
Several high temperatures were broken yesterday (Nov 4). Today will
be no exception with near record or record high temperatures. Below
are the forecast high temperatures and records for Nov 5.
Location Forecast High, Record High (Year)
Cheyenne, WY 72 75 (1891)
Laramie, WY 69 66 (1999,1977)
Rawlins, WY 67 64 (2009,2001,1999)
Alliance, NE 78 79 (2001)
Chadron, NE 80 79 (2001)
Scottsbluff, NE 80 79 (1914)
Sidney, NE 76 81 (2009)
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...AB
CLIMATE...AB
Hazardous weather outlook, Nov 5, 3:43 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MST Thu Nov 5 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>119-061045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MST Thu Nov 5 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Elevated fire danger will continue Thursday and Friday for
portions of southeast Wyoming and western Nebraska Panhandle.
Winds will increase late this week as a strong Pacific storm
system moves into the Intermountain West. This system will affect
the region late this weekend bringing colder temperatures and
chances for measurable rain and snow. Some accumulation is
expected, mainly over the higher terrain.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Nov 5, 4:57 AM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
457 AM MST Thu Nov 5 2020
WYZ110-051800-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
457 AM MST Thu Nov 5 2020
Gusty west and southwest winds along Interstate 80 between Elk
Mountain and Arlington around 40 to 50 MPH are expected to
continue until mid-morning. Motorists should exercise caution
while driving along this stretch of Interstate 80.
AB
High Wind, North Snowy Range Foothills
- When
- November 5, 9:36 AM MST to November 6, 4:42 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Arlington along Interstate 80 measured the reported wind gust. The measured gust only occurred for about eight minutes while the extended period was covered by sustained winds in excess of 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919999.